Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Headache, runny nose and sore throat. On loratidine. Getting bad smell from nose. What's wrong?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1984
Answered : 1971 Questions
I feel a typical smell when inhale through nose it stays for certain time and certain time I donot feel it.I do get nasal drip allergies and was taking loratidine one pill for a longtime and also use flownase on and off.
Two week back was feeling like viral with headache,runny nose,sore throat and took phynelhepedrine 10 mg with one ibuprofen for 7 days which relieved my symptom,I at the point was tested as not having flue by nurse at minute clinic and per advise took the OTC medications as above.Nurse had checked my BP usin machine and showed 140/90 so she manually checked and stated its normal now at 130/80.
I donot have a BP issue and donot take any medication for it.
I am 56 years,male
I do have allergic symptoms for a long time and doctor advised me to use loratidine before sleep and use flownase as needed - I am currently using the flownase.
I had breathing issue about 10 years back and Doc mentioned me Azma like sysmptoms and had got me on Singulair for about 10 months.
If have a specific question do let me know will answer it.
Posted Wed, 13 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. A.K. Srivastava 1 hour later
Welcome in H.C.M. for consulting.

I have gone through your query regarding bad smell from nose during inhaling air. This problem is also off and on. As you said, you are allergic and taking Loratidine before sleep and singulair for your asthma.

Considering your symptoms and relevant history about nasal discharge and Flu like headache etc. I suspect that you are suffering from allergic rhinitis and time-to-time allergic sinusitis. Whenever allergic fluid in sinus is infected you may feel bad smell. In addition, if in anyway gums, tonsils and pharynx are secondarily infected, you may have bad smell.

You may take your C.T. scan of paranasal sinuses to confirm sinusitis.

Do write back to me if you have follow up queries.

With Regards.

Above answer was peer-reviewed by
Follow-up: Headache, runny nose and sore throat. On loratidine. Getting bad smell from nose. What's wrong? 11 hours later
Thank you Dr. A.K. XXXXXXX for responding to my query.

(1) I will plan for the CT Scan of paranasal sinuses. I very much know that I have allergies sinuses issue and hence doctor has suggestd the medications I am using.He gave me prescription of Flonase (Flicticasone) to use as and when and to use loratidine,Singulair was asked for sometime but not long term.

In my blood test the eosinophil counts were higer - monitored over 2 years and each time was higher,one time a year back I needed to take antiiotics as nasal secretion was infected and turned yellow.

(2)With the medication I am taking do you suggest to continue meanwhile? Like should I continue using Flonase spray and loratidine as I do now.
Singulair I am not taking at this time - do you suggest to use it?

(3)With all this medications I am having the smell so was wondering what else can be done.

Thank you,
Answered by Dr. A.K. Srivastava 1 hour later
Welcome again for re consulting H.C.M.
No doubt you may be having allergic rhino sinusitis and bronchial asthma, these allergic conditions are to be managed accordingly with keeping in mind the aggravating factors which are to be avoided.By avoidance of these allergic substances total requirement of anti allergic drugs may be minimize.
Till you are not getting your C.T.scan of paranasal sinuses you may continue medication you are already taking, but if your scan revailes blocked osteomeatal complex than line of treatment may be change.
Hope you will get my point.

With Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor